Alert archive / North Dakota / Tornado Warnings in 2009

Tornado Warning 2, NWS Bismarck, ND

June 16, 2009Stark County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jun 16, 2009, 1:59 PM MDT for Stark County, North Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2009, 1:59 PM MDT (19:59 UTC)
Expired
Jun 16, 2009, 2:30 PM MDT
In force
31 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Stark County, ND

The radar

The Bismarck radar (KBIS), 116 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 161959
TORBIS
NDC089-162030-
/O.NEW.KBIS.TO.W.0002.090616T1959Z-090616T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
159 PM MDT TUE JUN 16 2009

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 230 PM MDT

* AT 158 PM MDT...THE PUBLIC REPORTED A TORNADO 6 MILES NORTHEAST OF
  RICHARDTON...OR 27 MILES EAST OF DICKINSON. DOPPLER RADAR SHOWED
  THIS TORNADO MOVING NORTHWEST AT 15 MPH.

* THE TORNADO WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN STARK
  COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4695 10233 4701 10236 4701 10223 4694 10210
      4685 10220
TIME...MOT...LOC 1959Z 143DEG 14KT 4696 10224

$$

SIMOSKO
2 follow-up statements
000 
WWUS53 KBIS 162018
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
318 PM CDT TUE JUN 16 2009

NDC089-162030-
/O.CON.KBIS.TO.W.0002.000000T0000Z-090616T2030Z/
STARK ND-
218 PM MDT TUE JUN 16 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR
NORTHEASTERN STARK COUNTY...

AT 216 PM MDT...THE PUBLIC REPORTED A TORNADO. THIS TORNADO WAS 
LOCATED OVER NORTHEASTERN STARK COUNTY...OR 25 MILES EAST OF 
DICKINSON...MOVING NORTHWEST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHEASTERN STARK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4692 10215 4686 10222 4695 10233 4701 10236
      4701 10223
TIME...MOT...LOC 2017Z 143DEG 14KT 4702 10230

$$

SIMOSKO
000 
WWUS53 KBIS 162027
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
327 PM CDT TUE JUN 16 2009

NDC089-162037-
/O.EXP.KBIS.TO.W.0002.000000T0000Z-090616T2030Z/
STARK ND-
227 PM MDT TUE JUN 16 2009

...THE TORNADO WARNING FOR NORTHEASTERN STARK COUNTY EXPIRES AT 230
PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 4692 10215 4686 10222 4695 10233 4701 10236
      4701 10223
TIME...MOT...LOC 2027Z 143DEG 14KT 4705 10233

$$

SIMOSKO

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 16, 1:37 PM MDT, 22 minutes earlier.

Area forecast discussion, Jun 16, 1:37 PM MDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
237 PM CDT TUE JUN 16 2009

.SYNOPSIS...BROAD WEAK AREA OF LOW PRESSURE OVER DAKOTAS WITH COLD
MID LEVEL LOW SPINNING SLOWLY EAST ALONG BORDER. NUMEROUS
THUNDERSTORMS ON 88-D WITH SOME EVIDENCE OF ROTATION...THOUGH
PERHAPS SYSTEMS ARE MORE THE WEAK/COLD AIR FUNNEL TYPE. TORNADO
WATCH ISSUED FOR MUCH OF SOUTH CENTRAL NORTH DAKOTA UNTIL 8 PM CDT.

WARM RAIN PROCESSES OCCURRING WITH SMALL CELLS DROPPING UP TO HALF AN
INCH OVER BISMARCK IN LESS ABOUT 30 MINUTES...SIMILAR TO LAST NIGHTS
HEAVY RAIN.

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
PROBLEMS FOR TODAY INCLUDE AMOUNT OF ROTATION IN WIDESPREAD
THUNDERSTORMS AND PRECIPITATION AMOUNTS. NAM SLIGHTLY SLOWER THAN
GFS AND WILL USE NAM FOR TIMING.

MID LEVEL LOW SPINNING ALONG NORTH DAKOTA AND SOUTH DAKOTA BORDER
WILL SLOWLY MOVE NORTHEAST WITH POSSIBLE HEAVY RAIN THROUGH THIS
EVENING AND INTO TONIGHT. AREAL FLOOD WATCH HAS BEEN ISSUED FOR
SOUTH CENTRAL.
CHANCE THUNDERSTORMS CONTINUE THROUGH WEDNESDAY AND THURSDAY AND
FRIDAY AS MID LEVEL TROUGH LINGERS OVER NORTH DAKOTA.
&&

.LONG TERM...FRIDAY THROUGH TUESDAY...
A TRANSITORY UPPER LEVEL RIDGE WILL DOMINATE THE WEATHER SATURDAY
WITH PLENTY OF SUN AND WARM AIR. HOWEVER THIS WILL BE SHORT LIVED
WITH A SERIES OF UPPER DISTURBANCES TO TRAVERSE THROUGH NORTH DAKOTA
SUNDAY THROUGH TUESDAY. TIMING IS NEARLY IMPOSSIBLE THIS FAR OUT BUT
APPEARS A DISTURBANCE WILL MOVE THROUGH EVERY 12 TO 18HRS KICKING
OFF SOME SHOWER/THUNDERSTORM ACTIVITY. REALLY DONT SEE A COMPLETELY
DRY DAY OTHER THAN SATURDAY IN THE EXTENDED FORECAST. TEMPERATURES
WILL BE AROUND AVERAGE FOR THIS TIME OF YEAR.

&&

.AVIATION...
MORE SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN THROUGH THE EVENING
HOURS...ESPECIALLY FROM KDIK TO KBIS AND KJMS. LESSER AMOUNTS
FURTHER NORTH OVER KMOT AND KISN. MVFR TO IFR CEILINGS AND
VISIBILITIES WILL ACCOMPANY THE SHOWERS AND THUNDERSTORMS. AREAS OF
FOG CAN BE EXPECTED LATE TONIGHT THROUGH ABOUT 15Z WEDNESDAY. THIS
WILL LIKELY PROVIDE FOR MVFR CEILINGS DURING FROM 09Z-15Z WEDNESDAY.
VFR CONDITIONS CAN BE EXPECTED THEREAFTER WITH MAINLY A DRY DAY TO
FOLLOW FOR WEDNESDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR NDZ037-047-048-050-
051.

&&

HW/KS
Hazardous weather outlook, Jun 16, 4:22 AM MDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
522 AM CDT TUE JUN 16 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-171030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
522 AM CDT TUE JUN 16 2009 /422 AM MDT TUE JUN 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY WITH A GOOD CHANCE OF CONTINUING
STORMS TONIGHT. SOME LOCALES MAY RECEIVE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY...AND
AGAIN SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, Jun 16, 12:19 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
119 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TORNADO          11 E SELFRIDGE          46.04N 100.70W
06/16/2009                   SIOUX              ND   LAW ENFORCEMENT

            THREE ADDITIONAL TOUCHDOWNS NEAR MCLAUGHLIN SOUTH DAKOTA.

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:39 PM MDTFlash Flood WarningBISBurleigh, Kidder6 hr
Jun 15, 7:05 PM MDTSevere Thunderstorm WarningBISMorton55 min
Jun 15, 7:19 PM MDTAreal Flood AdvisoryBISBurleigh, Morton3 hr
Jun 15, 7:46 PM MDTFlash Flood WarningBISBurleigh, Morton4 hr
Jun 15, 7:51 PM MDTAreal Flood AdvisoryBISMorton3 hr
Jun 15, 8:02 PM MDTSevere Thunderstorm WarningBISBurleigh58 min
Jun 15, 9:01 PM MDTAreal Flood AdvisoryBISMorton3 hr
Jun 15, 10:09 PM MDTRiver Flood WarningBISBurleigh61 hr
Jun 15, 11:56 PM MDTAreal Flood WarningBISBurleigh, Kidder, Morton36 hr
Jun 16, 9:50 AM MDTFlood WatchBISDickey, LaMoure, Logan, McIntosh, Stutsman9 hr
Jun 16, 12:17 PM MDTTornado WarningBISSioux28 min
Jun 16, 2:02 PM MDTTornado WarningBISDunn28 min
Jun 16, 3:43 PM MDTAreal Flood AdvisoryBISDunn, Grant, Mercer, Morton, Oliver, Stark6 hr

Nearby

Tornado Warnings in North Dakota, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.